Gianella, S; Schaer, D J; Schwarz, U; Kurrer, M; Heppner, F L; Fehr, J; Seebach, J D (2008). Retinal microangiopathy and rapidly fatal cerebral edema in a patient with adult-onset Still's disease and concurrent macrophage activation syndrome. American Journal of Hematology, 83(5):424-427.
Full text not available from this repository.
View at publisher
Hemophagocytic lymphohistiocytosis (HLH) is a complex inflammatory disease with multiple diagnostic and therapeutic pitfalls. The congenital form, referred to as familial hemophagocytic lymphohistiocytosis (FHL), is often associated with cerebromeningeal involvement, whereas neurological complications are not characteristic of the adult form of secondary HLH (sHLH). Here we report the case of a 20-year-old woman with adult-onset Still's disease (AOSD), retinal microangiopathy and concurrent macrophage activation syndrome (MAS), in the context of sHLH. Following treatment with etanercept, ibuprofen, methylprednisolone, and phenylbutazone for 3 weeks, MAS deteriorated and fatal cerebral edema occurred within only 24 h. The clinical signs and neuropathological findings are discussed with special emphasis on possible relationships between the aggravation of MAS and therapeutic interventions for AOSD. In conclusion, even the slightest sign of mental decline in a patient with AOSD must be considered central nervous system MAS which can be rapidly fatal.
0 downloads since deposited on 02 Mar 2009
0 downloads since 12 months
|Item Type:||Journal Article, refereed, original work|
|Communities & Collections:||04 Faculty of Medicine > University Hospital Zurich > Clinic and Policlinic for Internal Medicine|
|DDC:||610 Medicine & health|
|Deposited On:||02 Mar 2009 11:57|
|Last Modified:||27 Nov 2013 21:39|
|Additional Information:||Copyright 2008 Wiley-Liss, Inc. - full text at http://www3.interscience.wiley.com/cgi-bin/fulltext/117882455/PDFSTART|
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page